October 11, 2010
Accidental hormone exposures prompt proposed drug label changes
Seller of topical hormone Evamist awaiting FDA review
By: Edie Lau
For The VIN News Service
Ther-Rx Corp., marketer of the spray-on female hormone therapy product Evamist, has proposed changes to the product label aimed at preventing accidental exposures of people or pets coming in contact with the drug’s users, according to a company official.
Jennifer Gudeman, a pharmacist and director of medical communications for KV Pharmaceutical, parent company of Ther-Rx, said the company notified the U.S. Food and Drug Administration (FDA) in September 2009 of reports it had received of children and animals being inadvertently exposed to the topical hormone treatment. At that time, the company proposed modifications to the drug label to address such exposures, Gudeman said.
“We have always taken those reports very seriously,” she said.
Gudeman said the FDA is reviewing the proposed changes. In July — 10 months after the company alerted it to secondary-exposure incidents — the agency issued a safety announcement that it was reviewing reports of adverse effects from Evamist in children who may have been unintentionally exposed through skin contact with women using the product.
Evamist, a topical estradiol, was approved by the FDA in July 2007 to alleviate hot flashes in menopausal women. The agency said it since had become aware of eight cases of accidental exposures of children ranging in age from 3 to 5 years. The symptoms, which arose several weeks or months after users began Evamist therapy, were breast development in boys and girls alike. The symptoms abated after users stopped using the product or took steps to avoid exposing others.
The agency also received reports of inadvertent exposure in three spayed dogs: a 13-year-old Yorkshire terrier; a dog of unknown age or breed; and a 9-year-old dog of unknown breed. (The FDA’s July 29 safety announcement referred to two canine cases but on Aug. 6, in response to a Freedom of Information Act request from the VIN News Service, the agency provided information on three cases.)
Symptoms in the Yorkshire terrier were a swollen vulva, swollen nipples and liver failure. The second dog experienced vaginal prolapse and elevated estrogen levels. The 9-year-old dog presented with an enlarged vulva and enlarged uterine stump.
A fourth case of suspected Evamist exposure in a dog was reported to the VIN News Service in September by the pet’s owners, Daniel and Denise Haney of Las Vegas, after they read a VIN News report on secondary hormone exposures in household pets.
VIN has compiled nearly 50 reports from veterinarians and pet owners of documented and suspected cases of accidental transfer of hormone products. Some cases involve the use of Evamist but many others involve the use of topical hormone preparations supplied by compounding pharmacies. One case involving a male dog exposed to compounded medication was reported to the FDA, but the agency has not issued an alert about unintended transfer of compounded hormone products.
In the Haneys’ case, their dog Dory, a 7-year-old, 8-pound, spayed Brussels griffon, developed a swollen vulva two to three weeks after Denise Haney was switched by her physician from estrogen pills to Evamist. Dory’s swelling progressed to an infection that required antibiotic treatment and twice-daily vaginal lavage.
Dory also became reluctant to relieve herself outside as she had long been trained to do, instead having accidents in the house, the Haneys said.
The connection between the dog’s symptoms and her owner’s topical hormone therapy was made by Dr. Jack Oliver, a veterinary endocrinologist at the University of Tennessee with whom Dory’s veterinarian consulted. (Oliver recently told the VIN News Service that he has been seeing one to two cases a month for the past two to three years of probable exogenous hormone exposure in dogs.)
Denise Haney, who works in a human medical practice, said she followed the Evamist label directions assiduously.
“I was so careful!” she said, noting that she read the package insert in full, including the admonition to wait at least 30 minutes before allowing the treated forearm to touch others.
Haney said she tended to hold Dory “football style” on the treated arm, but would always wait many hours after treatment — typically eight or more hours — to do so.
The Haneys have three other Brussels griffons, none of which showed symptoms of hormone exposure. Haney said she doesn’t hold the others the same way as Dory. “Everyone will tell you she’s my favorite,” she said.
KV Pharmaceutical spokeswoman Gudeman said the risk of product transfer was assessed as part of the drug’s safety testing before it was released to market. In that assessment, 20 women were exposed to the highest approved dosage of Evamist for 18 days. Then, one hour after the last application, each held her treated inner forearm against the inner forearm of an adult male subject for five minutes. “We measured estrogen levels in the men and there was no apparent transfer,” Gudeman said.
In its safety announcement, the FDA said it was not feasible to test the potential for product transfer to children. Agency spokeswoman Karen Mahoney explained in an interview by e-mail: “There is no justification to expose a child to Evamist. Testing children with Evamist would expose them to risks without any benefit.”
The potential benefit to adult men, on the other hand, “is knowing that they would incur little or no risk as a result of their partner’s use of the drug,” Mahoney said. She also said, “The small amount of hormone and short exposure time makes the risk of them having an adverse event from the short exposure minimal.”
Gudeman said the amount of estradiol applied to the skin per spray of Evamist is 1.53 mg; the amount that reaches the bloodstream is 0.021 mg. Users may be prescribed up to three sprays per day.
In addition to following the label instruction “Do not allow others to make contact with the area of skin where you applied the spray for at least 30 minutes after application,” Gudeman suggested that users could take other common-sense precautions, as well. For example, she said, “If they’re going to be in prolonged contact with small animals or small children, just simply covering the area of application with a garment — some sort of long sleeve — is a good idea.”
But Denise Haney, who lives in the Nevadan desert, said the advice to cover up isn’t practical for her. “You can’t cover your arms in Las Vegas in 110 degrees,” she said, clearly angry about the whole episode.
“The thing that upsets me is that I followed the (label) directions,” she said.
Gudeman said the company plans to give more public information about the potential for accidental exposures after the FDA approves label changes. At the moment, the Evamist website makes an oblique reference to the issue this way: “For questions on the FDA Drug Safety Communication, please call 1-877-567-7676 ext. 3790.”
“There was some discussion about including a link to the FDA’s drug safety information itself,” Gudeman said. That hasn’t been done, however. “I think there needs to be a balance between (giving information and) needlessly alarming patients for whom this would be applicable,” she said.
The day the FDA’s safety announcement was issued, Gudeman said, the company debriefed its sales force and instructed its representatives not to “shy away” from questions about the subject but to “pro-actively approach the physicians” with information.
She said the company also has consistently offered to speak to the veterinarians of customers who call with questions about unintentional exposures in pets.
The Haneys have been in contact with the company about Dory’s case. Denise Haney said she was invited to submit Dory’s veterinary bills for possible reimbursement, but Ther-Rx ultimately rejected their claim for $600.
Asked about the case, Gudeman said, “In an isolated number of cases, there has been some discussion about potential compensation. That’s turned over to our legal department. Once I turn this over to the legal department, it’s out of my hands to address.”
In the past 10 days, Denise Haney said, Dory’s symptoms finally have abated.
As for Haney, she has quit using Evamist and gone back to estrogen pills.
VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email firstname.lastname@example.org.
Search VIN news
All news categories